Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Baltimore/Washington

June 19, 2020Augusta County, City of Waynesboro, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2020, 4:29 PM EDT for Augusta County, City of Waynesboro, Virginia. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2020, 4:29 PM EDT (20:29 UTC)
Expired
Jun 19, 2020, 5:54 PM EDT
In force
85 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Augusta County, VA, City of Waynesboro, VA

The radar

The Sterling radar (KLWX), 152 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WGUS51 KLWX 192029
FFWLWX
VAC015-820-192300-
/O.NEW.KLWX.FF.W.0002.200619T2029Z-200619T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
429 PM EDT Fri Jun 19 2020

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  East central Augusta County in western Virginia...
  The northern City of Waynesboro in western Virginia...

* Until 700 PM EDT.

* At 429 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain between Waynesboro and Crimora. Up to two inches of 
  rain have already fallen. Additional rain of one to two inches is 
  expected in the next hour. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Waynesboro...                     Crimora...
  Fishersville...                   Hermitage...

This includes flood prone locations 
Kirby Avenue...
10th St and Jackson Avenue in Waynesboro...
and A Street at Steele Run.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3808 7894 3813 7893 3819 7884 3815 7877
      3813 7879 3812 7879 3811 7878 3808 7878
      3808 7879 3807 7880 3806 7882 3804 7884

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

JE
2 follow-up statements
497 
WGUS71 KLWX 192053
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
453 PM EDT Fri Jun 19 2020

VAC015-820-192300-
/O.CON.KLWX.FF.W.0002.000000T0000Z-200619T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Augusta VA-City of Waynesboro VA-
453 PM EDT Fri Jun 19 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
EAST CENTRAL AUGUSTA COUNTY AND THE NORTHERN CITY OF WAYNESBORO...

At 452 PM EDT, Doppler radar indicated rain had moved out of the 
area, but up to two inches of rain fell earlier this afternoon 
between Waynesboro and Crimora. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that may experience flooding include...
Waynesboro...                     Crimora...
Fishersville...                   Hermitage...

This includes flood prone locations 
Kirby Avenue...
10th St and Jackson Avenue in Waynesboro...
and A Street at Steele Run.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3808 7894 3813 7893 3819 7884 3815 7877
      3813 7879 3812 7879 3811 7878 3808 7878
      3808 7879 3807 7880 3806 7882 3804 7884

FLASH FLOOD...RADAR INDICATED

$$

JE
293 
WGUS71 KLWX 192154
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
554 PM EDT Fri Jun 19 2020

VAC015-820-192204-
/O.CAN.KLWX.FF.W.0002.000000T0000Z-200619T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Augusta VA-City of Waynesboro VA-
554 PM EDT Fri Jun 19 2020

...THE FLASH FLOOD WARNING FOR EAST CENTRAL AUGUSTA  AND THE NORTHERN
CITY OF WAYNESBORO IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3808 7894 3813 7893 3819 7884 3815 7877
      3813 7879 3812 7879 3811 7878 3808 7878
      3808 7879 3807 7880 3806 7882 3804 7884

$$

LEE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:26 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 19, 3:26 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
326 PM EDT Fri Jun 19 2020

.SYNOPSIS...
Low pressure at the surface and aloft will weaken while
meandering over the Mid-Atlantic region through Saturday. The
upper trough will start to push off to the east on Sunday. A
cold front will slowly approach from the Great Lakes next week
while high pressure remains offshore.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest water vapor imagery shows the upper level low over eastern
OH/western PA. Flow is light and southerly across our region with
partly sunny to cloudy conditions across our CWA. Radar shows
clusters of showers and thunderstorms mainly west of the Blue Ridge
and near/along I-95 south and west of DC. These are moving NNE
near/along a surface trough and weak boundary located over our area
due to better forcing.

A Flash Flood Watch is in effect over our western counties through
11pm, where the Flash Flood Guidance is lower, plus these areas
already received decent rain in the last 24 hrs and current PWAT
values are between 1.4 and 1.6 inches. Additional that the developed
storms have a training component to them. Current CAPE values are
between 1000 and 2000 J/kg per the SPC mesoanalysis, and while shear
is weak, the severe weather threat is low but non zero.

Precipitation chances  decrease overnight with a slight chance for
showers remaining, maybe some patchy fog. Low temperatures will be
in the upper 50s and upper 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper level low will be moving over us on Saturday and weakening on
Saturday night. Warm and moisture advection continues, and CAPE
values between 500 and 1500 J/kg, will allow for the development of
afternoon and evening showers and thunderstorms. Weak flow aloft
continues however higher QPF values will be over areas east of the
Blue Ridge. High temperatures will be in the upper 70s and low 80s.
Overnight, a few showers may linger as temperature decrease between
the upper 50s and low 60s.

Sunday the upper level low will continue to weaken as it moves east
of us into Sunday night. Another day of afternoon/evening showers
and thunderstorms is expected. High temperatures will be in the
upper 70s and mid 80s. Low temperatures will be in the upper 50s and
low 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A slow-moving upper-level shortwave will be approaching the area
from the northern plains for the first half of the week. Meanwhile,
surface high pressure remains positioned off the southeast coast,
leading to an influx of warmth and humidity across the region. With
the approaching upper-level system, and daily instability in the
afternoon, can expect showers and storms each day for at least
Monday through Wednesday, with highs in the low 90s and overnight
lows in the low to mid 70s.

By Thursday, there is some uncertainty, as the upper shortwave
finally starts to move through the area, bringing a cold front with
it. Think we still see some showers and storms Thursday afternoon
with this. However, some guidance brings the front through quicker
on Thursday, leading to a drier afternoon. So will have to watch the
trends in timing for this. Either way, looking drier by Friday.
Highs on Thursday should be slightly cooler at least, down into the
mid to upper 80s.

&&

.AVIATION /FRIDAY THROUGH WEDNESDAY/...
VFR conditions are observed over the terminals at this time under
southerly flow except where there are restrictions due to
thunderstorms. This is expected to continue the rest of today
as showers and thunderstorms move near/over the terminals.
Tonight gradually lowering CIGS and VSBYs will cause MVFR and
IFR conditions, with greater chance over CHO and MRB. Light and
generally southerly flow will also continue through Sunday night
with chance of showers and thunderstorms each day.

Generally VFR conditions expected on Monday and Tuesday, with light
winds out of the southwest. However, daily chances for showers and
thunderstorms could lead to brief flight restrictions each
afternoon/evening.

&&

.MARINE...
Winds continue to remain below Small Craft Advisory criteria and
this is expected to continue through Sunday night as surface and
upper level systems weaken over the Mid-Atlantic region. Brief
periods of gusts near the mid teens are possible this evening but
not confident that it will last enough to issue a SCA. Afternoon and
evening showers and thunderstorms are possible over the waters
Friday and Saturday, which may prompt the issuance of Special Marine
Warnings.

Generally expecting light winds over the waters on Monday and
Tuesday. However, daily chances for showers and storms could bring
some gusty winds across the waters during the afternoon/evening each
day.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ501-502.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ503-504.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ050-055-
     501>506.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL
MARINE...IMR/CJL
Hazardous weather outlook, Jun 19, 3:56 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
356 PM EDT Fri Jun 19 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-202000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
356 PM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated instances of flooding are possible from locally heavy
rain this afternoon and evening.

Thunderstorms capable of producing strong winds are possible over
the tidal Potomac River and Maryland's portion of the Chesapeake
Bay and its surrounding tributaries this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report heavy rainfall measurements and flooding to the
National Weather Service according to standard operating
procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-202000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
356 PM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect over the Potomac Highlands and
parts of the Shenandoah Valley through 11 PM this evening.
Elsewhere, isolated instances of flooding are possible from
locally heavy rain this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report heavy rainfall measurements and flooding to the
National Weather Service according to standard operating
procedures.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:37 PM EDTFlash Flood WatchLWXHighland7 hr
Jun 19, 3:38 PM EDTAreal Flood WarningLWXFairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park4 hr
Jun 19, 3:47 PM EDTSpecial Marine WarningLWX88 min
Jun 19, 4:32 PM EDTFlash Flood Warning Considerable damage threatLWXPrince William90 min
Jun 19, 4:35 PM EDTSpecial Marine WarningLWX73 min
Jun 19, 5:11 PM EDTSpecial Marine WarningLWX26 min
Jun 19, 5:23 PM EDTSpecial Marine WarningLWX57 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.